BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Back to Search Results |
| Model Number |
22268A |
| Medical Device Problem Code |
Use of Device Problem (1670)
| Health Effect - Clinical Code |
Numbness (2415)
| Date of Event |
10/28/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since invasive surgical actions were done, with subsequently a pedicle screw placed, in the patient's spine in a different position than desired with navigation involved, although according to the surgeon: the final outcome of this surgery was successful as intended, with all placements correct at the end of the surgery.There was no serious harm nor critical negative effects to the patient due to the placements, also not due to surgery/anesthesia prolong of ca.2hrs.The temporary thigh and cheek numbness due to the prolong has already disappeared without any treatment for the patient.There was no (direct or increased) risk to harm a critical structure due to the deviating placement.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the surgeon, it can be concluded that the root cause for the ca.5mm lateral deviation of 1 of the 4 pedicle screws placed following the pilot hole prepared with the aid of navigation, is a movement of the navigation reference array during surgery, due to insufficient rigid fixation and / or inadvertent forces applied to the reference array at the surgery, e.G.During drilling/instrumentation performed.Array movement if occurs after the image registration to navigation was accepted, leads to a shift between the navigation display of the anatomy position with the image dataset and the actual patient anatomy.Apparently the resulting deviation of the navigation display was not recognized by the user with the necessary navigation accuracy verification throughout the procedure, before the pilot hole was made.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
Event or Problem Description
An open surgery on the lumbar spine for decompression and fusion of vertebrae l3-s1 for spondylolisthesis, with intended placement of 8 pedicle screws for fixation, was performed with the aid of the display by the brainlab navigation software spine&trauma 3d 2.6.The patient also had 3 synovial cysts that needed to be removed in the procedure as well, though no use of navigation aid was intended for this part of the surgery.The patient had pre-existing stabilization hardware implanted on the lumbar spine.During the procedure the surgeon: attached the navigation reference array on l5, and acquired a fluoroscopy scan using an intra-operative c-arm with automatic image registration of the current patient anatomy to the navigation.Verified the registration accuracy, used the navigated pointer to plan the trajectories and prepared the pedicles (pilot holes) by drilling through the navigated drill guide 3.2mm with depth gauge, first left then right side of vertebrae l3 and l4.Checked the pilot holes with a not navigated non-brainlab feeler, threaded the pilot holes with a not navigated non-brainlab tap, and placed the 4 pedicle screws in l3 and l4 also without the use of navigation with a non-brainlab screwdriver following the pilot holes.Performed verification fluoroscopy shots using the intra-operative c-arm, and determined from the x-rays that one (1) of the pedicle screws placed, the right l3 screw, deviated from the intended/planned position ca.5mm laterally to the right.Continued the surgery under fluoroscopic guidance without navigation, also for the remaining intended 4 screw placements, and completed the surgery successfully as intended with all placements correct at the end of the surgery.The patient experienced temporary numbness in the right cheek and the anterior thigh due to the prolong of surgery/anesthesia of 2 hours, that as per the surgeon was non-serious and has already disappeared without any treatment for the patient.According to the surgeon: the deviation of 1 of the 4 pedicle screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery.The final outcome of this surgery was successful as intended, with all placements correct at the end of the surgery.There was no serious harm nor critical negative effects to the patient due to the placements, also not due to surgery/anesthesia prolong of ca.2hrs.The temporary thigh and cheek numbness due to the prolong has already disappeared without any treatment for the patient.There was no (direct or increased) risk to harm a critical structure due to the deviating placement.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.